Magnesium adverse effects????

Sarah94

Senior Member
Messages
632
Likes
704
Location
UK
I don't know yet that this isn't a coincidence, but it's happened enough times that it's concerning me.

When I take a high-ish dose of transdermal magnesium, the following day, I have worse mental energy, worse light intolerance, and a headache.

This has happened with two different types - magnesium sulphate and magnesium chloride.

When I say 'high-ish dose'... that's like 6 sprays of my transdermal spray... I tried to make it using @Hip 's instructions, but probably didn't get it fully saturated.

Can anyone think of any mechanism by which magnesium could be making me feel worse? I'm really at a loss to imagine.

It's not low potassium, because I experience that regularly and it's totally different.

I am really hoping that this is just a coincidence and the magnesium isn't really causing me problems. Because I need it for my sleep at the moment! But sadly I suspect that it is.
 

Wishful

Senior Member
Messages
1,770
Likes
2,855
ME, and our bodies in general, are so complicated that I find it easy to imagine that changing the level of a single nutrient can have wide-ranging effects. Test it several times, with appropriate periods of time between tests (couple of days?). If it reliably causes worse symptoms, avoid it, and look for a different sleep aid. If someone does offer a reasonable theory for why it's doing it, then you can try countermeasures based on that.
 

Gingergrrl

Senior Member
Messages
14,672
Likes
43,775
Can anyone think of any mechanism by which magnesium could be making me feel worse?
I can tell you the mechanism in my case (but suspect it would not relate to your situation). I've had respiratory depression from magnesium (even just epsom salt foot soak) and had pulmonary edema from IV saline with magnesium (back in 2014).

In my case, the mechanism is that I have an autoantibody that blocks the calcium channel and magnesium is also a calcium channel blocker which I am supposed to avoid. I can tolerate it in small amounts but several months ago, I stopped even the small amount of Mg Malate that I used to take at night and feel better without it. But my case (I think?) is unusual.
 

Sarah94

Senior Member
Messages
632
Likes
704
Location
UK
It may be depleting your calcium levels. Or messing with your absorption somehow.
I am wondering about that. Especially since calcium is required (I think?) for Vitamin D absorption. I know that before I started taking Vit D supplements, I had worse mental energy and worse light intolerance.

But I wouldn't have expected it to have that effect so quickly? It happens on the first or second day after taking a high ish dose of magnesium! I think @Hip said that when he took high dose magnesium (much higher than I am taking), it took a while for him to get depleted in calcium.
 

Timaca

Senior Member
Messages
730
Likes
442
@Gingergrrl ~ This is an interesting topic and I was especially interested in Gingergrrl's response.

Recently we were at a hotel where there were natural hot springs (without chlorine). I slept well that night. I wasn't sure if it was from the warmth or the minerals in the water.

When I got home I bought some epsom salts and put 1/4 cup in a tub that was about 1/3 filled with water. I soaked for about 15-20 minutes and then went to bed. Shortly there after I felt VERY relaxed. So relaxed that I was concerned I would stop breathing! I also got a headache! I got up and went to read on the internet how much epsom salts people should put in their bath water and it seems that most people put in 1-2 cups of it! Granted that was probably in a tub full of water, but still I think that amount would have been a real problem for me.

So, the last couple of nights I've used a teaspoon of epsom salts in the water and do okay with it. Tonight I might take a bath with just warm water. It seems to relax me and help me sleep.

I used to fall asleep just fine, but lately not so much, hence my trying the epsom salts. I will definitely stay away from using too much as I experiment. Interesting that some of us have problems with it.
 

Hopeful1976

Senior Member
Messages
214
Likes
535
I felt absolutely terrible when I took magnesium citrate - like I was dying! So dizzy, dragging my body, anxiety, so very very bad. I am ok with chelated magnesium from Solgar however (oxide, biglycinate). Much weaker, I only have 1 or 2 tabs at night and that works and helps with the fibro stuff. I put the bad reaction down to a messing up electrolyte levels but I could be wrong.
 

PatJ

Forum Support Assistant
Messages
3,888
Likes
11,562
Location
Canada
I soaked for about 15-20 minutes and then went to bed. Shortly there after I felt VERY relaxed. So relaxed that I was concerned I would stop breathing! I also got a headache!
A warm bath lower blood pressure, so that, combined with the vasodilating effects of magnesium probably dropped your blood pressure quite a bit. That could also explain the headache.
 

Gingergrrl

Senior Member
Messages
14,672
Likes
43,775
So relaxed that I was concerned I would stop breathing! I also got a headache!
@Timaca If you Google the symptoms of respiratory depression, is that what you experienced? I have experienced it on several occasions (prior to getting onto the proper treatment) and it can be scary. I can never safely do large doses of Mg again (although the epsom salt foot bath that gave me respiratory depression was actually not considered large dose for any normal person)!

Like others mentioned, Mg can also drop your BP which for me was an additional negative factor since I also chronically have very low BP and Mg drops it further (but the bigger and more dangerous issue for me re: the Mg was the calcium channel autoantibody).

I really don't know if it would pertain to your situation @Timaca but you could ask your doctor to test you for it (it is through Mayo) if you think it is worth pursuing further? Do you have muscle weakness and/or shortness of breath in general?
 
Last edited:

Timaca

Senior Member
Messages
730
Likes
442
Thank you @Gingergrrl for your thoughts. I don't have muscle weakness unless I soak in the magnesium....then my muscles are super relaxed. I don't have shortness of breath either. I don't think I have respiratory depression, although I sure can have daytime sleepiness, and of course I have fatigue!!

Best,
 
Messages
49
Likes
27
just randomly found this post as I was looking at @Hopeful1976 's history before sending a message ;)

I use magnesium l-threonate. It's done wonders for me, although the early effects do diminish.

The first time I used it I felt super weird, like it was a drug, but it also felt great like it was repleting something lost. Improvements in sleep, cognition, cramping etc. Now it's just another item on the list of supplements but I would choose it over many others.

I recommend sipping it mixed in water as a first try, easy does it.